Alert archive / Maryland / Coastal Flood Statements in 2021

Coastal Flood Statement 1, NWS Wakefield, VA

January 5, 2021Dorchester County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Jan 5, 2021, 2:49 PM EST for Dorchester County, Maryland. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2021, 2:49 PM EST (19:49 UTC)
Expired
Jan 5, 2021, 8:00 PM EST
In force
5 hr
Issued by
NWS Wakefield, VA

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WHUS41 KAKQ 051949
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
249 PM EST Tue Jan 5 2021

MDZ021-060100-
/O.NEW.KAKQ.CF.S.0001.210105T1949Z-210106T0100Z/
Dorchester-
249 PM EST Tue Jan 5 2021

* WHAT...Up to one half foot of inundation above ground level in
  low-lying areas near shorelines and tidal waterways.

* WHERE...Southern Dorchester County, mainly in and around
  Bishop's Head.

* WHEN...Until 8 PM EST this evening.

* IMPACTS...Very shallow flooding is possible in the most 
  vulnerable locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 05/06 PM     3.2        1.1        1.8       1-2      NONE    
 06/07 AM     3.0        0.9        1.5       2-3      NONE    
 06/07 PM     2.6        0.5        1.3       2-3      NONE    
 07/08 AM     2.7        0.6        1.1        2       NONE    
 07/08 PM     2.4        0.3        1.1        1       NONE    
 08/09 AM     2.8        0.7        1.2        1       NONE

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 05/09 PM     3.1        1.1        1.6        1       NONE    
 06/09 AM     2.9        0.9        1.5       2-3      NONE    
 06/10 PM     2.7        0.7        1.3        2       NONE    
 07/11 AM     2.5        0.5        1.0        1       NONE    
 07/11 PM     2.3        0.3        1.0        1       NONE    
 08/12 PM     2.7        0.7        1.1        1       NONE

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Jan 5, 12:43 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 5, 12:43 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1243 PM EST Tue Jan 5 2021

.SYNOPSIS...
An upper level trough tracks across the Mid-Atlantic region
today. High pressure builds across the area Wednesday and
Thursday. Low pressure tacks across the deep south Thursday, and
moves off the Carolina coast on Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1040 AM EST Tuesday...

Morning fog has dissipated with skies pt sunny across the south
and mstly cldy across the north. High res data continues to show
sct shwrs this aftrn across the east as the s/w trof pushes east.
Expect a mstly cldy day ahead. Bumped up PoPs a bit along the ern
shore/nrn neck this aftrn. Highs in the mid/upper 40s for most
of the area, with low 50s near the Albemarle Sound.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
As of 350 AM EST Tuesday...

The initial shortwave trough tracks across the region tonight,
with some secondary energy sliding across the NE half of the
area Wednesday within NW flow aloft. Gradual clearing is
expected across the most of the area by tonight, with some
clouds lingering across the Ern Shore overnight. Forecast lows
are generally in the upper 20s to low 30s, with mid 30s for the
coasts of SE VA and NE NC. Some flattened aftn CU are possible
from the Nrn Neck to the Ern Shore Wednesday given secondary
energy aloft. Otherwise, mostly sunny conditions are expected
with a NW wind of 10- 15 mph, with gusts to 20-25 mph toward the
coast. Seasonal high temperatures in the mid/upper 40s are
expected.

High pressure builds in from the NW Wednesday night, and
settles across the Mid-Atlantic Thursday. Mostly clear/sunny,
with low temperatures Thursday morning in the mid 20s to low 30s
followed by high temperatures in the mid 40s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 350 AM EST Tuesday...

An active srn stream pattern continues through the medium range
period late this week into early next week. Deterministic models
have decent agreement with respect to a system of pacific origin
tracking over the central and southern Plains states, with that
wave then pushing Carolinas Thursday night/Friday, before
lifting to the NE off the Carolina coast later Friday/Saturday.
Overall, the 05/00z GFS/ECMWF/CMC are slightly more suppressed
S, but the ECMWF/CMC are slowly and depict more moisture in the
colder air Friday night. Of note, the ensemble mean of all three
forecast systems is N of the deterministic run. Depending on
the exact track, some of the overrunning precip N/NW of the low
would tap into colder air in place, which would result in some
wintry precip over inland portions of the area. Given the
developing negative NAO, the pattern would favor a more
progressive, southern solution. Nonetheless, it is worth noting
that the 05/00z EPS and GEPS have some noteworthy probabilities
of light snow accumulation (especially Friday night) across the
piedmont and central VA zones, while the 00z GEFS has less
accumulation. Followed close to top-down output for now, which
does incorporate a brief wintry mix (RA/SN) Friday morning
inland and then most zones Friday night as precip ends. In any
event, the system moves offshore late Friday night into
Saturday, with high pressure building in for the remainder of
the weekend bringing dry and seasonally cool conditions. Another
srn stream system arrives early next week, and once again there
will be a potential for snow or a rain/snow mix across inland
portions of the area. Confidence on details with this system are
very low at this time.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 1240 PM EST Tuesday...

SCT-BKN (2-3K FT) MVFR SC clouds conts under a VFR SC deck (arnd
5K FT) this aftrn as a s/w trof rotates across the area. Did include
a VCSH at SBY for the next svrl hrs as the models do show some echoes
dvpng across the nrn neck/ern shore area after 18Z. The VFR cloud
deck conts this eve ut gradually scatters out after midnite. Anthr
s/w trof rotates across the ern shore Wed. NW increase behind
the systm (10-20 kts) by the end of this forcast period.

OUTLOOK...
High pressure builds across the area Wed aftrn thru Thursday. A
storm system moving off the Carolina coast Fri and Fri nite will
bring the next potential for flight restrictions to the area. This
system is expected to move offshore Sat.

&&

.MARINE...
As of 350 AM EST Tuesday...

Early this morning, low pressure is located well off the New
England coast with weak high pressure slowly building into the
region from the SW. Winds are fairly light out of the W to NW at
around 5 to 10 knots. Seas remain elevated, especially out 20
nm, with seas lingering around 5 to 6 feet due to the persistent
swell from the departing low to our NE.

The weak area of high pressure lingers into this afternoon
before an upper level trough crosses the region from west to
east this evening through tonight. NW winds remain fairly light
during the morning/afternoon hours today (5 to 10 knots), before
increasing to around 20 knots later this evening/tonight due to
enhanced CAA in the wake of the trough. Winds are expected to
remain elevated through much of the day Wednesday (NW 15 to 20
knots) in the wake of the trough. A secondary CAA surge is
possible later Wednesday into Wednesday night due to high
pressure building in from the NW, before winds finally diminish
Thursday morning. Seas may briefly fall below 5 feet later this
morning into this afternoon, before building back to 5 to 6 feet
(up to 7 feet south) this evening through Wednesday. Seas
likely linger around 5 feet through much of the day on Thursday.

As a result, have gone ahead and extended/expanded the current
Small Craft Advisories to include all of the coastal waters into
Thursday morning for now. Once again, there may be a brief
period of sub-SCA conditions later this morning into the
afternoon before conditions deteriorate again by this evening.
SCAs are also in effect for the Chesapeake Bay starting later
this evening into Wednesday night, and the Currituck Sound later
this evening into Wednesday afternoon. These SCAs (especially
the Chesapeake Bay) will likely need to be extended into
Thursday morning to cover the secondary surge.

Another low pressure system is expected to track off the
Carolina coast by Friday and Friday night. While there is still
some disagreement with respect to the exact track/strength of
the low, confidence in SCA conditions is fairly high, and there
is a chc of gale gusts, especially for the ocean and potentially
into the lower Bay. Low pressure moves offshore by the weekend
as high pressure builds in from the northwest.

&&

.HYDROLOGY...
As of 1240 PM EST Tuesday...

The flood warning for the Cashie River near Windsor has been
cancelled as the level dropped below flood stage this morning.
A Flood warning remain in effect for the Chickahominy River at
Providence Forge where minor flooding is occurring, and for the
Nottoway River at Sebrell, with minor flooding expected after
midnite.

&&

.TIDES/COASTAL FLOODING...
As of 425 AM EST Tuesday...

Swell from low pressure off of Cape Cod has allowed water
levels to rise (especially in the mid/upper bay). Tidal
anomalies still range from around 1-1.5 ft above normal on
average early this morning. A decrease in N-NW winds persistent
(but slowly decreasing) swell may allow levels to rise enough
for nuisance/minor flooding to occur along the tidal Potomac and
bayside of the MD Ern Shore (especially Bishops's Head) during
high tide this morning and again later this afternoon/evening.
It is important to note that there is still a considerable
amount of spread in the guidance (CBOFS is 1+ ft higher than
operational ETSS in the mid/upper bay). The current forecast
continues the trend of reflecting a middle ground between the
ETSS and CBOFS (and is close to the experimental ETSS).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 10 PM this evening to 7 PM EST
     Wednesday for ANZ630>632-634.
     Small Craft Advisory from 10 PM this evening to 1 PM EST
     Wednesday for ANZ633.
     Small Craft Advisory until 7 AM EST Thursday for ANZ650-652-
     654-656-658.

&&

SYNOPSIS...AJZ/LKB
NEAR TERM...AJZ/MPR
SHORT TERM...AJZ
LONG TERM...AJZ/MAM
AVIATION...MPR
MARINE...AJB
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 5, 4:54 AM EST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
454 AM EST Tue Jan 5 2021

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-061000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
454 AM EST Tue Jan 5 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Coastal Flood Statements in Maryland, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.